Maryland, 2018Blizzard and Winter Storm in Maryland, January 3 to 4, 2018
January 3 to 4, 2018 · NWS AKQ · 5 events in 5 counties and zones
Strong low pressure tracking northward just off the East Coast produced between six inches and thirteen inches of snow across the Lower Maryland Eastern Shore.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracking northward just off the East Coast produced between six inches and thirteen inches of snow across the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 3, 4:50 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 3, 4:50 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
450 PM EST Wed Jan 3 2018
.SYNOPSIS...
Coastal low pressure is expected to move northeast while
remaining offshore of the eastern seaboard this evening into
Thursday, bringing a winter storm to eastern portions of the
local area. Another round of frigid weather is expected to push
across the area Friday and Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Blizzard Warning now in effect for much of Hampton Roads,
coastal NE NC and most of the lower MD Eastern Shore. Winter
Storm Warning has been expanded west slightly to just east of
Richmond. A Winter Weather Advisory remains in effect for
jurisdictions along and or just east of I-95 (including downtown
RIC) for 2-3" of snow...
Sfc low pressure (1006 mb) has developed off the NE FL coast
this afternoon. Meanwhile, a northern stream upper trough is
noted across the Great Lakes with another shortwave trough
digging across the TN Valley this afternoon. These features will
be the key players in our wx over the next 24 hours. 03/12Z
models remain in good agreement overall wrt handling of
developing coastal low off the coast of FL. This fcst package
will continue to favor the GFS/ECMWF/RGEM blend.
Key to the forecast remains the potent northern stream
trough dropping through the Great Lakes this afternoon. Model
agreement/timing with this feature, and its eventual phasing
w/southern stream mid/upper level flow is still above average.
Shortwave will eventually take on a NEG tilt late tonight and
pick up the surface wave and lift it N-NE, offshore of the east
coast overnight and Thu. Resultant enhanced F-Gen forcing/lift
as the upper trough axis crosses the region is likely to result
in an axis of moderate to heavy snow rates across the eastern
portion of the area late tonight...with travel likely to become
hazardous overnight. Expect some localized banding along the
coast as the upper trough axis crosses the area. Noting
OPRH/F-gen values spike after 03-6z tonight, which likely
portends to the potential for some impressive snow rates late
this evening and overnight from Hampton Roads up the Eastern
Shore. All this as N Winds gust to near wind advisory criteria
overnight/early Thu. Critical thicknesses and top-down tools
indicating minimal mixing away from the immediate SE VA/NE NC
coast, and even there only a brief period of IP/ZR possible at
the onset this evening. Will mention a glaze of ice possible
within the body of the WSW to account for this. Due to gusty
winds in conjunction with heavy snow helping to produce white-
out conditions overnight along the coast, have opted to go with
a Blizzard warning for much of Hampton Roads, coastal NE NC, the
Eastern shore, and also including Matthews County and the tip
of the Peninsula. Total snow accumulations will range from 4-10
inches within the Blizzard/Winter Storm Warnings. Highest
amounts will be along the coast where up to 12" possible.
For the I-95 corridor, given good agreement in the models of
keeping a sharp cutoff on the west side of the pcpn shield, will
keep snow totals within the current Winter Weather Advisory at
1-3". Have added metro Richmond to the advisory due to impacts
associated with light snow accumulations and cold temps.
Western extent of this area will likely remain at an inch or
less. Out in the piedmont, little more than a few snow showers,
amounting to a trace to less than 1". Lows tonight mainly in the
20s, except upper teens NW.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Drying from SW to NE Thu morning, and will linger high chc to
likely PoPs until late morn/early aftn on the eastern shore,
tapered to a dry fcst across SW/W 1/2 of the CWA by aftn. Windy
and cold Thu with highs mainly ranging from the upper 20s to
lower 30s. Clearing and cold Thu night with lows in the single
digits to mid teens. Very cold/windy for Fri with highs in the
20s and wind chills staying in the teens or colder (will likely
need a wind chill advisory (warning?) for thu night/early fri
for some of the area).
A deep trough lingers over the eastern Conus Friday night and
Saturday, allowing for frigid/dry conditions to continue. Coldest
temps yet this winter will come Sat (especially with snow cover
on the ground) as models depict -20C to -22C temps at H85.
Temps will start out in the single digits and 10s Saturday
morning, only rising to around 20 N and the mid 20s south in the
afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period starts with some of the coldest air of the
winter thus far. Lows on Saturday night are expected to drop back
down into the single digits away from the coast. A slight warming
trend begins on Sunday as the Arctic high pressure moves offshore
and puts the region back in a southerly flow. Highs on Sunday will
make it up into the lower 30s and drop into the low to mid 20s
Sunday night. The warming trend continues through early next week
with temperatures making it up into mid to upper 40s (near 50 closer
to the coast) on Monday and near 50 degrees on Tuesday. The next
cold front approaches the region on Monday bringing the next chance
for precipitation. Precipitation may start as light snow showers
across the far west early Monday morning before becoming all rain.
Dry, but chilly conditions are expected by mid-week as the next shot
of cold air works into the region behind the front.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A strong low pressure system off the SE Atlantic coast will
intensify and lift north tonight to off the Carolina coast and
continue to the NE U.S. coast on Thursday. Blizzard conditions
are expected across NE NC and Hampton Roads with heavy snowfall
across much of the eastern portions of the CWA. Clouds will
thicken to MVFR early this evening and then mostly IFR
conditions overnight with high winds of 30-40 kt producing
blowing snow and LIFR visibilities for ECG/ORF/PHF/SBY. Expect
conditions to lower to MVFR for RIC overnight with the potential
for brief IFR snow and fog in the early morning hours.
Outlook...Turning dry/VFR by Thursday afternoon/early evening as
the system pulls northward. Strong NW winds will persist through
much of the day. Strong/gusty NW wind will persist across the
region during the day Thursday.
&&
.MARINE...
The only headline change to the ongoing forecast was to include the
mouth of the Ches Bay in the storm warning as the data suggests a
few gusts to near 50 kts ivof the CBBT between 09Z-15Z Thu. Also
went ahead and started all headlines with this issuance given the
conditions are expected to begin within the next 12 hrs.
Otw, the low is forecasted to rapidly deepen as it lifts NE along
the Carolina coast tonight then track across the VA Capes Thurs
morning then into the waters off the New England coast by 00Z
Fri. Thus, high end gales to storm force gusts will overspread
the marine area after midnight and continue through Thurs aftn.
Given the forecasted wind speeds and temps, went ahead and
added freezing spray to the forecast along with the different
winter pcpn types. Seas build 6-12 ft, highest out near 20 nm.
4-6 ft waves in the bay, highest along the eastern shore. Could
even see bay streamers coming off the rivers given the NW flow
on Thu.
Gales will eventually replace the storm headlines late Thurs then
SCA's Fri into Fri night as strong CAA continues as yet another
arctic airmass overspreads the area.
&&
.TIDES/COASTAL FLOODING...
No coastal flooding is expected through the coastal storm. The
strong north to northwest winds combined with already low
astronomical tides (some places close to -1 ft MLLW) may allow for
some locations to drop to around -1 ft MLLW during the next several
low tide cycles..especially Thursday afternoon low tide.
&&
.CLIMATE...
Top ten snow events for Norfolk and Salisbury.
Norfolk Salisbury
1.) 18.6 12/27-28, 1892 21.1 2/2-4, 1996
2.) 15.4 2/17-19, 1989 17.1 1/25-26, 1987
3.) 14.2 12/25-26, 2010 16.0 1/8, 1940
4.) 13.7 3/1-2, 1980 15.0 1/23-24, 1940
5.) 13.5 2/11-13, 1899 15.0 2/7, 1936
6.) 12.4 2/6-7, 1980 13.0 2/6, 2010
7.) 12.4 2/9-10, 1948 12.5 1/6-9, 1996
8.) 11.4 12/11-12, 1958 12.0 3/20, 1914
9.) 11.0 12/2-3, 1896 11.0 1/30-31, 2010
10.) 11.0 3/2, 1927 11.0 2/17-18, 1967
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 1 PM EST Thursday for MDZ021.
Blizzard Warning until 1 PM EST Thursday for MDZ022>025.
NC...Winter Storm Warning until 1 PM EST Thursday for NCZ012>014-
030.
Blizzard Warning until 1 PM EST Thursday for NCZ015>017-102.
Winter Storm Warning until 1 PM EST Thursday for NCZ031-032.
VA...Winter Storm Warning until 1 PM EST Thursday for VAZ075>078-
081>085-087>090-092-093-096-518-520-522>524.
Blizzard Warning until 1 PM EST Thursday for VAZ086-095-
097>100-525.
Winter Weather Advisory from 10 PM this evening to noon EST
Thursday for VAZ064-079-080-511>517-519-521.
MARINE...Storm Warning until 1 PM EST Thursday for ANZ634-650-652-654-
656-658.
Gale Warning until 1 PM EST Thursday for ANZ635-636-638.
Small Craft Advisory until 7 AM EST Friday for ANZ637.
Gale Warning until 7 AM EST Friday for ANZ630>632.
Gale Warning until 1 AM EST Friday for ANZ633.
&&
SYNOPSIS...
NEAR TERM...JDM
SHORT TERM...JDM/MAM
LONG TERM...AJB
AVIATION...MAM/JEF
MARINE...MPR
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQHazardous weather outlook, Jan 3, 4:03 PM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 PM EST Wed Jan 3 2018
VAZ064-079-080-511>517-519-521-042115-
Caroline-Brunswick-Dinwiddie-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
403 PM EST Wed Jan 3 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST THURSDAY...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-102-042115-
Pasquotank-Camden-Western Currituck-Eastern Currituck-
403 PM EST Wed Jan 3 2018
...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-509-510-042115-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
403 PM EST Wed Jan 3 2018
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Through Tonight.
Low pressure intensifying off the Carolina coast will bring the
potential for a light snow accumulation tonight through Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another period of frigid weather is expected Friday and Saturday,
with wind chill advisories potentially being needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021-NCZ012>014-030-VAZ075>078-081>085-087>090-092-093-096-518-520-
522>524-042115-
Dorchester-Northampton-Hertford-Gates-Bertie-Westmoreland-Richmond-
Northumberland-Lancaster-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-
403 PM EST Wed Jan 3 2018
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ022>025-VAZ086-095-097>100-525-042115-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Mathews-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
Hampton/Poquoson-
403 PM EST Wed Jan 3 2018
...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ031-032-042115-
Chowan-Perquimans-
403 PM EST Wed Jan 3 2018
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Dorchester
- When
- January 3, 9:00 PM EST to January 4, 4:00 PM EST
- Where
- Dorchester forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
Snowfall totals ranged between six inches and nine inches across the county. Cambridge reported 7.0 inches of snow. Cambridge (3 S) reported 6.5 inches of snow.
Blizzard, Wicomico
- When
- January 3, 9:00 PM EST to January 4, 6:00 PM EST
- Where
- Wicomico forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.369, -75.631 (the zone’s center; the record gives no point)
Snowfall totals ranged between six inches and thirteen inches across the county. Very strong north to northwest winds of 30 to 45 mph affected the area, producing blowing snow and poor visibilities. Pittsville (2 SSW) reported 13.0 inches of snow. Salisbury Wicomico Airport (1 N) reported 12.5 inches of snow. Hebron reported 9.0 inches of snow. Parsonsburg (1 W) reported 6.4 inches of snow. Travel and clean up were severely hampered by significant drifting of snow.
Blizzard, Somerset
- When
- January 3, 9:00 PM EST to January 4, 6:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -75.853 (the zone’s center; the record gives no point)
Snowfall totals ranged between six inches and twelve inches across the county. Very strong north to northwest winds of 30 to 45 mph affected the area, producing blowing snow and poor visibilities. Eden reported 11.5 inches of snow. Travel and clean up were severely hampered by significant drifting of snow.
Blizzard, Inland Worcester
- When
- January 3, 9:00 PM EST to January 4, 6:00 PM EST
- Where
- Inland Worcester forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Snowfall totals ranged between six inches and eleven inches across the county. Very strong north to northwest winds of 30 to 50 mph affected the area, producing blowing snow and poor visibilities. Snow Hill reported 11.0 inches of snow. Ocean Pines reported 8.7 inches of snow. Ironshire (4 SE) reported 6.0 inches of snow. Travel and clean up were severely hampered by significant drifting of snow.
Blizzard, Maryland Beaches
- When
- January 3, 9:00 PM EST to January 4, 6:00 PM EST
- Where
- Maryland Beaches forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Snowfall totals ranged between six inches and eleven inches across the county. Very strong north to northwest winds of 35 to 50 mph affected the area, producing blowing snow and poor visibilities. Ocean City reported 11.0 inches of snow. Travel and clean up were severely hampered by significant drifting of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, January 3 to 4, 20183 deaths · $10,000 · 24 events
- Winter Storm and Heavy Snow in South Carolina, January 3, 20183 deaths · 11 events
- Winter Storm and Coastal Flood in North Carolina, January 3 to 4, 20182 deaths · 67 kt wind · 22 events
- High Surf in Oregon, January 3, 20181 death · 1 event
- Lake-Effect Snow in Pennsylvania, January 3 to 5, 2018$200,000 · 2 events
- Blizzard and Winter Storm in Virginia, January 3 to 4, 201834 events
- Heavy Snow in South Carolina, January 3, 201821 events
- Winter Storm and Heavy Snow in Georgia, January 3, 201816 events
- Winter Storm and Winter Weather in Florida, January 3, 201815 events
- Winter Storm and Winter Weather in Maryland, January 3 to 4, 201815 events
- Winter Weather in Virginia, January 3 to 4, 201814 events
- Winter Storm and Winter Weather in Georgia, January 3, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736857, 736859, 736860, 736861, 736865.